I’m not bashing atypical antipsychotics..compared to the alternative mood stabilizers they are cleaner …..antipsychotics are great.
Don’t get me wrong. I wouldn’t give up my Clozaril for a minute. Even though it requires monthly bloodwork.
But there are ways to take your medicine judiciously and reduce your odds.
This picture was taken back in the day when I was on Geodon, not the right drug for me. It made me more manic. Then, Abilify, which is said to be ‘helpful for depression,’ made me depressed! I told my doctor and he shhshsed me. Did you know that psychosis is a side effect of discontinuing antipsychotics?
When I finally got off of Abilify, I was hearing voices again. Mercifully, it was during a hurricane, so it was normal for the shutters to be closed and the house dark. I was psychotic the first three days. That’s a side effect of trying to get off antipsychotics, I found out.
Antipsychotics block D2 (dopamine receptor) and after a while, the D2 receptor, wanting what it’s been deprived of, become increasingly sensitive to even the least little bit. That’s when movement disorder occurs. If I’d just stayed on Seroquel, I think I would have been ok.
The reason I say this is when my shakes showed up, I was on Geodon. I had no idea I’d even been on antipsychotics. In clinic, We went back to Seroquel and my symptoms disappeared….for a year.
Then we put me back on a ‘weight neutral,’ Invega.
The shakes came right back. We went back to Seroquel and they lessened.
You probably aren’t interested in this stuff, but believe me, with tens of millions of Americans don’t even know they are taking relatives of Thorazine. Their likelihood of getting TD, (according to NAMI and MHA)is 30-50% after long term exposure (and these drugs are meant to be taken for life). They are not bad meds, but lower doses and nutrition are just two of the ways people can reduce their risk. But if they don’t even know, like I didn’t, how can they think preventatively?